Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 20, 2008, 4:18 PM CDT for Wharton County, Texas. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2008, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 20, 2008, 6:03 PM CDT
- In force
- 105 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Wharton County, TX
The radar
The Houston radar (KHGX), 110 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2139 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHGX 202118 FFWHGX TXC481-210015- /O.NEW.KHGX.FF.W.0005.080820T2118Z-080821T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 418 PM CDT WED AUG 20 2008 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WHARTON COUNTY IN SOUTHEAST TEXAS... * UNTIL 715 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM NEAR LOUISE. * LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO PIERCE...HUNGERFORD...EGYPT...DANEVANG...WHARTON...EL CAMPO AND BOLING-IAGO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS... HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2950 9608 2924 9588 2897 9631 2921 9660 $$
1 follow-up statement
000 WGUS74 KHGX 202303 FFSHGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 603 PM CDT WED AUG 20 2008 TXC481-202313- /O.CAN.KHGX.FF.W.0005.000000T0000Z-080821T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WHARTON TX- 603 PM CDT WED AUG 20 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR... WHARTON COUNTY IN SOUTHEAST TEXAS... THE LINE OF STORMS PRODUCING HEAVY RAINFALL HAVE MOVED OUT OF THE AREA AND THE THREAT OF FLASH FLOODING HAS ENDED. PLEASE REPORT ANY FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2950 9608 2924 9588 2897 9631 2921 9660 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:26 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 20, 3:26 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 326 PM CDT WED AUG 20 2008 .DISCUSSION... LATEST RADAR IMAGERY SHOWING SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS OVER PORTIONS OF FORECAST AREA....WITH SATELITE SHOWING PARTIAL CLEARING OVER NORTHERN AND WESTERN PORTIONS OF FORECAST AREA. EXPECT CONVECTION TO DIMINISH SOME THIS EVENING AS VORT LOBE LIFTS NORTHEAST OF THE AREA. ANOTHER VORT LOBE PROGGED TO APPROACH THE AREA FROM THE NW ON THURSDAY...SO EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS GIVEN LIFT AND STILL MOIST AIRMASS. IN FACT...GFS SHOWS LITTLE CHANGE IN PATTERN THROUGH 7 DAYS...WITH UPPER TROUGH OVER TEXAS...OCCASIONALLY SHARPENING UP WITH A SHORT WAVE DIVING INTO THE BASE OF THE FEATURE...AND UPPER RIDGE DOWNSTREAM ASSOCIATED WITH FAY. THIS IMPLIES CHANCES OF RAIN EVERY DAY...WITH HIGHEST CHANCES IN AFTERNOON AND EVENING WITH DESTABILIZATION OF AIRMASS...BUT CHANCES REALLY ANY TIME OF DAY BASED ON TIMING OF SHORT WAVES AND POSITIONING OF UPPER FEATURES. STILL SOME UNCERTAINTY UPPER TROUGH NOT AS PRONOUNCED IN THE ECMWF. 46 && .MARINE... MAIN ITEMS OF INTEREST FOR THE MARINE AREAS ARE THUNDERSTORMS IN THE SHORT TERM AND THEN THE WINDS IN THE LONG TERM. THE UPPER LOW OVER THE SOUTHERN PLAINS WILL KEEP THE UPPER TEXAS COAST UNDER A PREFERRED AREA FOR THUNDERSTORMS INTO THURSDAY. THE FUTURE TRACK OF FAY OVER THE SOUTHEASTERN STATES WILL HELP DETERMINE WIND DIRECITON AFTER THURSDAY. THE WIND SPEEDS ARE EXPECTED TO GENERALLY REMAIN BELOW 15 KNOTS. CURRENTLY THE GFS LOOKED REASONABLE IN ITS SOLUTION. NO ADVISORIES OR CAUTION AREAS ARE EXPECTED. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 71 90 74 92 73 / 40 50 30 40 20 HOUSTON (IAH) 73 89 74 91 74 / 50 60 30 40 20 GALVESTON (GLS) 78 86 79 88 78 / 50 50 30 40 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...46 MARINE...30
Hazardous weather outlook, Aug 20, 3:34 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 334 AM CDT WED AUG 20 2008 TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 334 AM CDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... AN UNSEASONABLY STRONG UPPER LOW OVER NORTH CENTRAL TEXAS IN COMBINATION WITH HIGH MOISTURE LEVELS OVER OUR REGION WILL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED. LOCALLY HEAVY RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. WITH HEAVY RAINFALL THE LAST COUPLE OF DAYS...FLOODING OF LOW LYING AREAS...UNDERPASSES...FEEDER ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE. THE HEAVY RAINFALL THREAT WILL START TO DIMINISH TONIGHT AS THE UPPER LOW STARTS TO MOVE NORTHEAST OUT OF NORTH CENTRAL TEXAS. HOWEVER...MOISTURE LEVELS WILL REMAIN HIGH. THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY STILL BE CAPABLE OF HEAVY RAINFALL. .DAY TWO...THURSDAY... THE UPPER LOW WILL CONTINUE MOVING NORTHEAST TO NEBRASKA WHILE WEAKENING. MOISTURE LEVELS WILL REMAIN HIGH OVER SOUTHEAST TEXAS. WE SHALL SEE A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY STILL BE CAPABLE OF HEAVY RAINFALL. .DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:51 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Wharton | 114 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.